Strontium ranelate (Protelos): should not be used in patients with current or previous venous thromboembolism (VTE) or temporary or permanent immobilisation because of risk of VTE. Rare serious skin reactions may occur within the first weeks of treatment.
Article date: May 2012
Strontium ranelate (Protelos) is known to increase the risk of venous thromboembolic events (VTE) and should not be used in patients with current or previous VTE, including deep vein thrombosis and pulmonary embolism, or in patients with temporary or permanent immobilisation (eg post-surgical recovery or prolonged bed rest). The need for continued treatment with strontium ranelate should also be re-evaluated in patients over 80 years who have been diagnosed at risk of VTE.
Strontium ranelate is also associated with serious skin and hypersensitivity reactions such as drug rash with eosinophilia and systemic symptoms (DRESS). Although the risk is low, prescribers are advised to be alert to signs and symptoms of serious skin reactions with strontium ranelate. The likely time-to-onset of such events is the first few weeks of treatment for Stevens-Johnson syndrome and toxic epidermal necrolysis and usually within 3 – 6 weeks for DRESS. Early diagnosis and discontinuation of treatment produce the best results, and patients should be advised accordingly.
Strontium ranelate (Protelos) is authorised for the treatment of osteoporosis in postmenopausal women to reduce the risk of vertebral and hip fractures. Strontium ranelate is known to increase the risk of venous thromboembolic events (VTE) and is also associated with serious skin reactions including drug rash with eosinophilia and systemic symptoms (DRESS). Information about these reactions is included in the product information for strontium ranelate.
Risk of venous thromboembolism
The benefits and risks of strontium ranelate have been reviewed following the publication of a study in France which found that cardiovascular events (mostly VTE events) and skin reactions accounted for 52 % and 26 %, respectively, of all post-marketing reports in association with strontium ranelateRanélate de strontium (Protelos): effets indésirables rapporté en France; Presse Med. 2011; 40(10):e453-e462. [Adverse drug reactions of strontium ranelate (Protelos) in France; study period Jan 2006 to Mar 2009, estimated number of patients exposed 301,951] .
The overall risk estimates of VTE with strontium ranelate were unchanged from previous estimates at the time of licensing. However the risk is higher in patients with a history of VTE, as well as in patients who are temporarily or permanently immobilised. The risk of VTE in elderly patients >80 years may also be increased.
Risk of serious skin reactions
The risk of serious hypersensitivity reactions, such as DRESS, Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) with strontium ranelate is low (the risk of DRESS is rare [>1/10 000, <1/1 000]; the risk of SJS and TEN is very rare [<1/10 000]). However it is important that prescribers and patients are alert for signs and symptoms of these skin reactions, bearing in mind that the highest risk is in the first few weeks of treatment.
Advice for healthcare professionals:
- Strontium ranelate should not be used in patients with current or previous VTE, including deep vein thrombosis and pulmonary embolism and/or patients with temporary or permanent immobilisation (e.g. post-surgical recovery or prolonged bed rest).
Warnings and recommendations:
- The need for continued treatment with strontium ranelate should be re-evaluated in patients over 80 years who have been diagnosed at risk of VTE.
- Patients should be advised of the likely time-to-onset and signs and symptoms of severe skin reactions such as DRESS, SJS or TEN. The highest risk for occurrence of SJS or TEN is within the first few weeks of treatment and usually around 3 6 weeks for DRESS. Symptoms or signs of SJS or TEN include progressive skin rash, often with blisters or mucosal lesions; symptoms of DRESS include rash, fever, eosinophilia and systemic involvement (eg, adenopathy, hepatitis, interstitial nephropathy, interstitial lung disease).
- Patients should be made aware of the symptoms and likely time-to-onset of severe allergic reactions, including skin rash, and should be advised to stop taking the medicine and seek medical advice immediately. In these patients, strontium ranelate should not be re-introduced
Information on strontium ranelate from the European Medicines Agency
Letter on strontium ranelate sent to healthcare professionals in April 2012
Article citation: Drug Safety Update May 2012, vol 5 issue 10: A3